Jump to content
Important Survey - Please Participate ×

Beta blockers for severe anxiety etc anyone used with success??


[Bi...]

Recommended Posts

Beta blockers can be somewhat effective for anxiety and are sometimes prescribed for that. They are also sometimes prescribed for AKA.  How effective Beta blockers are though depends on the person. .  I've seen clonidine used for anxiety with greater success but it's not typically used for AKA. 

Edited by [al...]
Link to comment
Share on other sites

IME, they can help with some of the physical manifestations of anxiety and benzo w/d (rapid heartbeat, pounding heart, heart palps,tremors, sweating, etc) but do very very little to help with the mental aspects. I have been on Inderal several times. I have a very slow heartbeat from years of hardcore physical aerobic exercise when I was younger and beta blockers slow my heart rate down even more. This makes me very uncomfortable so I mostly avoid taking them for that reason.

Edited by [An...]
addition to original post
Link to comment
Share on other sites

I took propranolol as needed for physical manifestations of anxiety - palpitations and cortisol rushes.  It helped enormously. Again, I only took them as needed. I did not take them regularly because I understood you can develop dependency & then need to taper them.   So I only took them for the worst episodes and I never had an issue.

  • Love 2
Link to comment
Share on other sites

  • 2 months later...

@brighterday, I'm so glad I saw your reply above!

I know this thread was started a couple of months ago, but I needed to share what I found in the Ashton Manual about Beta Blockers.  My NP who knows the Ashton Manual, and about slow tapering, how I was so lucky to get into to see him I'll just except it was meant to be.

After hearing my history, and my taper, plus my symptoms, he suggested I try a Beta-Blocker.  I was afraid so didn't go for it, another pill, oh no!  But having seen what the Ashton Manual says, I am ready to try it in the small dose he talked about, 10mg but 3 times a day. 

I so appreciate hearing your words @[Br...] I'll let people know here how I do.  All parts in "bold" print are for my issues. I don't have the negatives like high blood pressure or angina:

Ashton Manual (Page 75 on PDF downloaded manual)

"Beta-blockers. In a few cases, severe palpitations, muscle tremors or motor jerks develop
during benzodiazepine withdrawal and hinder progress. These symptoms can be controlled or
ameliorated by beta-blocking drugs such as propranolol (Inderal). Drugs of this type inhibit the
effects of excess epinephrine and norepinephrine (adrenaline and noradrenaline) released by an
overactive sympathetic nervous system. They slow the heart and prevent excess muscle
activity. Although they have little effect on psychological symptoms, they can cut the vicious
circle in which palpitations or tremor create anxiety which leads to yet more palpitations. Some
people in benzodiazepine withdrawal take small doses of these drugs (10-20mg Inderal three
times daily)
regularly, while others reserve them to take only if the physical symptoms of a panic
attack seem uncontrollable. They are not a cure, but can sometimes help people through a
difficult situation. In larger doses, beta-blockers are used for raised blood pressure and angina,
but such doses are not advised in benzodiazepine withdrawal. They should not be taken by
anyone who has asthma as they can cause constriction of the bronchial tubes. If beta-blockers
have been used regularly for any length of time, they should be withdrawn slowly by tapering the
dosage, as they too can cause a withdrawal reaction of increased heart rate and palpitations".

 

Link to comment
Share on other sites

3 minutes ago, [[D...] said:

There are good and bad Beta Blockers/modern and old.......ask your doctor about this and try and avoid the old stuff

he suggested a script of the oldest one he called it. Oops meant to say propranalol.  I thought maybe that would be better since it had been around longest?? More studies done with it maybe?

Edited by [or...]
Link to comment
Share on other sites

I would not dream of disagreeing with your doctor but when put on new meds it ALWAYS pays to research what's available beforehand and if you think you can do better with modern meds rather than the old fashioned gear....it's pretty much like old v new AD's........the old AD's are said to be harder on our bodies with harsher side FX....

Edited by [Di...]
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...